Erythromycin induced Torsade de Pointes in a Methadone maintenance patient:case report

Robson , N.Z.; Habil, M.H. (2010) Erythromycin induced Torsade de Pointes in a Methadone maintenance patient:case report. Asean Journal of Psychiatry, 11 (1). pp. 1-5. ISSN 2231-7791

[img]
Preview
PDF - Published Version [error in script]
Download (521Kb) | Preview

    Abstract

    Objective: This case report highlights the risk of Torsade de Pointes (TdP), a life threatening cardiac arrhythmia in a heroin dependent patient receiving methadone substitution therapy who was prescribed erythromycin for upper respiratory tract infection. Method: We report a case of a 35-year-old Malay man on methadone maintenance treatment who developed TdP possibly due to drug interaction between methadone and erythromycin. Results: The patient reported feeling unwell, chest pain and feeling dizzy after consuming 2 doses of erythromycin. ECG monitoring showed prolonged rate-corrected QT interval leading to TdP. The patient was admitted to the ward where the cardiac arrhythmia ceased following methadone discontinuation. This cardiac arrhythmia was most likely due to drug interaction between methadone and erythromycin (an enzyme inhibitor) which led to an increase in methadone concentration and potentiated the adverse effects. Conclusion: As methadone is a beneficial treatment for heroin dependent patients, the risk of cardiac arrhythmia is of great concern. To avoid complications of drug interaction, patients on methadone therapy should be advised to seek medical assessment before taking other drugs. As TdP is life threatening, it is thus important that physicians and psychiatrists involved in the treatment of heroin dependent patients on methadone substitution therapy be made aware of this risk.

    Item Type: Article
    Creators:
    1. Robson , N.Z.(Department of Primary Care Medicine, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur.)
    2. Habil, M.H.
    Journal or Publication Title: Asean Journal of Psychiatry
    Additional Information: Department of Primary Care Medicine, Faculty of Medicine, University of Malaya, 50603, Kuala Lumpur, Malaysi
    Uncontrolled Keywords: Methadone; Arrhythmia; Substitution; Torsade de Pointes (TdP); Drug Interaction
    Subjects: H Social Sciences > H Social Sciences (General)
    R Medicine
    Divisions: Faculty of Medicine
    Depositing User: Noorzurani Robson
    Date Deposited: 20 Feb 2012 09:49
    Last Modified: 20 Feb 2012 09:49
    URI: http://eprints.um.edu.my/id/eprint/2713

    Actions (For repository staff only: Login required)

    View Item

    Document Downloads

    More statistics for this item...